Alert archive / New York / Wind Advisories in 2024
Wind Advisory 9, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Apr 11, 2024, 4:45 AM EDT for Jefferson County, Lewis County, New York. It took effect at Apr 11, 2024, 6:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 4:45 AM EDT (08:45 UTC)
- In effect from
- Apr 11, 2024, 6:00 PM EDT
- Expired
- Apr 12, 2024, 5:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WWUS71 KBUF 110845 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 445 AM EDT Thu Apr 11 2024 NYZ007-008-111645- /O.NEW.KBUF.WI.Y.0009.240411T2200Z-240412T0900Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 445 AM EDT Thu Apr 11 2024 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EDT FRIDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Jefferson and Lewis Counties. * WHEN...From 6 PM this evening to 5 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JM
4 follow-up statements
137 WWUS71 KBUF 111401 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1001 AM EDT Thu Apr 11 2024 NYZ007-008-112215- /O.CON.KBUF.WI.Y.0009.240411T2200Z-240412T0900Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 1001 AM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EDT FRIDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Jefferson and Lewis Counties. The strongest winds are expected to be on the north and northwest slopes of the Tug Hill Plateau. * WHEN...From 6 PM this evening to 5 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
725 WWUS71 KBUF 111825 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 225 PM EDT Thu Apr 11 2024 NYZ007-008-120230- /O.CON.KBUF.WI.Y.0009.240411T2200Z-240412T0900Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 225 PM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EDT FRIDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Jefferson and Lewis Counties. The strongest winds are expected to be on the north and northwest slopes of the Tug Hill Plateau. * WHEN...From 6 PM this evening to 5 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
573 WWUS71 KBUF 120210 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1010 PM EDT Thu Apr 11 2024 NYZ007-008-120900- /O.CON.KBUF.WI.Y.0009.000000T0000Z-240412T0900Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 1010 PM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Jefferson and Lewis Counties. * WHEN...Until 5 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RSH
706 WWUS71 KBUF 120844 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 444 AM EDT Fri Apr 12 2024 NYZ007-008-120945- /O.EXP.KBUF.WI.Y.0009.000000T0000Z-240412T0900Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 444 AM EDT Fri Apr 12 2024 ...WIND ADVISORY WILL EXPIRE AT 5 AM EDT EARLY THIS MORNING... Winds have fallen below advisory criteria. $$ PP
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Apr 11, 3:20 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 11, 3:20 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
320 AM EDT Thu Apr 11 2024
.SYNOPSIS...
A warm front will move north across the area overnight and
Thursday morning with rain blossoming and moving north across
the area in the process. Periods of rain will and gusty winds then
continue Thursday through Friday night. The rain may end as some wet
snow Friday night through early Saturday, especially across higher
terrain.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A strong southern stream trough moving through the lower Mississippi
Valley will phase with another strong northern stream trough digging
through the Upper Midwest. The resulting deep full latitude trough
will reach the western Great Lakes and Ohio Valley by late Thursday.
At the surface, low pressure will move from the lower Mississippi
Valley overnight to the Ohio Valley Thursday morning, then to
western Lake Erie by early Thursday evening. Deep low/mid level
southerly flow ahead of the trough will transport abundant
moisture northward into the region through Thursday.
The stalled frontal boundary over PA will accelerate back northward
as a warm front late tonight and Thursday morning. Isentropic
upglide and moisture transport will be enhanced by a 50+ knot
southerly low level jet, supporting a rapidly expanding area of
rain moving from south to north across the area later tonight
through early Thursday. This east-west oriented band of rain may
briefly become moderate or even heavy as moisture pools ahead of the
strengthening low level jet and forcing rapidly increases. Some
elevated instability also develops, which may support some isolated
embedded thunder as well.
During the day Thursday, the initial warm front will continue north
across Lake Ontario and into Canada, with our region breaking out
into the warm sector of the deepening system. Ongoing warm advection
and moisture transport along with periodic fast moving mid level
vorticity maxima will continue to cross the region, producing a few
rounds of showers. Mid level drying and SSE downslope flow will also
support some dry periods as well between areas of showers.
Temperatures will likely rise into the lower 70s on the lake plains
in the afternoon with the boost of SSE downslope flow as long as
there are long enough breaks in the rain.
The strong low level jet and tightening pressure gradient will allow
winds to increase in the afternoon. Expect gusts of 30-40 mph
areawide. Gusts will likely be higher along the Lake Erie shore in
the downslope flow regime, at least up to 45 mph at times. There is
some potential of higher 50+ mph advisory gusts later Thursday
afternoon and evening along the Lake Erie shore, but the warm
temperatures and lack of a low level inversion may inhibit the
typical downslope process to some extent due to the lack of static
stability near the ridgetops.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
A 990mb low found over Ohio will deepen to 985mb as it crosses
western Lake Erie Thursday evening and then slowly passes by just to
our west overnight. As the low begins the process of passing to our
west guidance continues to advertise a strengthening LLJ (65 to 70
knots) at 850H across the Finger Lakes and then into the North
Country. As was previously alluded to there will be the potential
for some strong gusty winds across the higher terrain and
potentially off the Tug Hill. That said...looking at BUFKIT sounding
profiles there really is not much of an inversion to speak of at
ridge top level. Also, there may still be some precipitation around
when the strongest winds arrive keeping the lower boundary layer
stable. Given these two issues we may not see the stronger winds mix
to the surface. For now, will continue to mention the potential for
strong gusty winds east of Lake Ontario in the HWO.
Otherwise...as the low passes to our west it will drag its cold
front east reaching far western New York early Friday morning. After
a brief lull (dry slot) or decrease in shower coverage we should see
a gradual uptick in shower activity again across the region.
Additionally, with the frontal passage Friday southwest flow will
strengthen within the CAA regime. We could even see some gusts up to
45 mph especially northeast of the lakes. In terms of temps...there
will be a large spread with upper 40s across the hilltops of the
western Southern Tier, while highs in the mid/upper 60s across the
lower terrain of the North Country will occur earlier in the day.
A secondary front and the axis of the mid-level trough swings
through Friday night brining widespread showers to the region. With
850H temps falling to -4C/-5C aloft with the core of the trough
overhead we could see a few wet flakes across the higher terrain.
Lows will be found in the upper 30s to around 40F.
The mid-level trough slowly begins to pull away Saturday from the
region. We should see a slow but gradual decrease in showers from
west to east for western New York. Showers (mixed with snow in the
morning) will linger the longest east of Lake Ontario closer to the
support of the departing mid-level trough. The drying trend
continues Saturday night with just some lingering light showers
still possible early east of Lake Ontario.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As we move into the latter half of the weekend...weak/transient
surface-based ridging will quickly slide off to our east between
later Saturday night and Sunday...allowing a weak surface low and
its attendant warm front to quickly approach our region. Increasing
isentropic lift and deepening moisture associated with these
features will bring increasing cloud cover and shower chances back
into our region for Sunday and Sunday night...with enough weak
instability even present to support the potential for a few isolated
to widely scattered thunderstorms south of Lake Ontario.
Following the passage of this weak system...another round of weak
surface-based ridging will slide across our area Monday and Monday
night and bring another brief interlude of mainly dry weather.
Another (and notably stronger) cutter-type low will then track from
the central Plains States to western Ontario Province Tuesday and
Wednesday while ushering in our next general chance of showers.
With respect to temperatures...these should average out a solid 5 to
10 degrees above normal for the first half of this period...before
trending even more strongly above normal for Tuesday and Wednesday
as the aforementioned cutter low spreads even warmer air across our
region.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions will remain in place for a few more hours from the
Niagara Frontier east and northeast to the eastern Lake Ontario
region, while light rain and deteriorating flight conditions are
found across the Finger Lakes and western Southern Tier ahead of a
warm front approaching from the south. Expect this area of rain to
expand northward rather quickly through the early morning hours with
flight conditions dropping into the MVFR/IFR range through the early
morning hours across areas south of Lake Ontario. North Country
stands the best chance of staying VFR through sunrise or so.
Rain with MVFR/IFR conditions to start out Thursday morning.
However, the warm front will move north of the area by midday
Thursday, allowing the steadier rain to taper off from south to
north through the mid to late morning hours south of Lake Ontario
and by around midday east of Lake Ontario. Flight conditions will
likely improve as well to at least low VFR across most lower
elevation sites during the afternoon with our area now solidly in
the warm sector, while MVFR hangs tough across the higher terrain.
It will also become quite windy by Thursday afternoon with
southeasterly wind gusts generally in the 25-35 knot range.
The next batch of rain with scattered thunderstorms will approach
the area from the south and southwest late Thursday into Thursday
evening as a strong low level jet moves over the area. Downsloping
southeasterly flow may allow VFR conditions to continue through the
evening hours across the Niagara Frontier and northwest of the Tug
Hill. MVFR/IFR will be prevalent elsewhere. Expect a return to
MVFR/IFR conditions again for the second half of Thursday night with
scattered showers and storms across the area.
Outlook...
Thursday night through Friday...MVFR/IFR with occasional showers
and possibly a thunderstorm.
Friday night...MVFR/IFR with rain, mixing with wet snow
overnight.
Saturday...MVFR/IFR early with rain/snow showers, gradually
improving to VFR.
Sunday...VFR/MVFR with a chance of showers and possibly a
thunderstorm.
Monday...Mainly VFR.
&&
.MARINE...
A strong low pressure system will move from the Ohio Valley Thursday
morning to western Lake Erie by Thursday evening, then continue
north across Lake Huron Thursday night before reaching western
Quebec Friday. This will produce a period of moderate east to
southeast winds Thursday through Thursday night. There may be a few
gusty thunderstorms Thursday evening as well, mainly on Lake Erie.
A cold front will cross the region Friday, with moderate to strong
southwest winds behind the front Friday becoming west Friday night
through Saturday, with an extended period of high end Small Craft
Advisory conditions.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 AM this morning to 8 PM EDT this
evening for LOZ042.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...JJR
AVIATION...JM
MARINE...HitchcockHazardous weather outlook, Apr 10, 6:11 AM EDT, 22 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 611 AM EDT Wed Apr 10 2024 NYZ001>006-010-011-013-014-111015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 611 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-111015- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 611 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms Thursday evening. The main threat is damaging wind gusts. Strong winds are possible Thursday with gusts to 50 mph, especially higher terrain and favored downslope areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-111015- Jefferson-Lewis- 611 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds are possible Thursday night with southeast gusts to 50 mph, especially in the Black River valley and in favored downslope areas on the northern slope of the Tug Hill. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-111015- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 611 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-111015- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 611 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:49 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| Apr 11, 1:34 PM EDT | Gale Watch | BUF | 15 hr |
Nearby
Wind Advisories in New York, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.